Alert archive / Idaho / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 75, NWS Pocatello, ID

August 5, 2015Bannock County, Oneida County, Power County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Aug 5, 2015, 3:19 PM MDT for Bannock County, Oneida County, Power County, Idaho. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2015, 3:19 PM MDT (21:19 UTC)
Expired
Aug 5, 2015, 4:00 PM MDT
In force
41 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Bannock County, ID, Oneida County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 86 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 1:37 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2015-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2015-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3490 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

479 
WUUS55 KPIH 052119
SVRPIH
IDC005-071-077-052200-
/O.NEW.KPIH.SV.W.0075.150805T2119Z-150805T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
319 PM MDT WED AUG 5 2015

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BANNOCK COUNTY IN SOUTHEASTERN IDAHO...
  SOUTHEASTERN POWER COUNTY IN SOUTHEASTERN IDAHO...
  NORTHEASTERN ONEIDA COUNTY IN SOUTHEASTERN IDAHO...

* UNTIL 400 PM MDT

* AT 318 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND DAMAGING WINDS IN
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES NORTHWEST OF
  PLEASANTVIEW...OR 14 MILES NORTHWEST OF MALAD...AND MOVING
  NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DOWNEY...ARIMO...VIRGINIA...MALAD PASS...DANIELS RESERVOIR AND
  HAWKINS RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4225 11242 4247 11253 4263 11210 4238 11192
TIME...MOT...LOC 2118Z 243DEG 40KT 4232 11247 

$$

AD
1 follow-up statement
819 
WWUS55 KPIH 052153
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
353 PM MDT WED AUG 5 2015

IDC005-071-077-052202-
/O.EXP.KPIH.SV.W.0075.000000T0000Z-150805T2200Z/
BANNOCK ID-POWER ID-ONEIDA ID-
353 PM MDT WED AUG 5 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BANNOCK...
SOUTHEASTERN POWER AND NORTHEASTERN ONEIDA COUNTIES WILL EXPIRE AT
400 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. 
HOWEVER...HEAVY RAIN AND FREQUENT LIGHTNING ARE STILL OCCURING WITH 
THIS STORM. 

LAT...LON 4225 11242 4247 11253 4263 11210 4238 11192
TIME...MOT...LOC 2152Z 243DEG 40KT 4232 11247 

$$

AD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 12:49 PM MDT, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 5, 12:49 PM MDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
1249 PM MDT WED AUG 5 2015

.DISCUSSION...DISTURBANCE OVER NORTHERN NEVADA AND SOUTHWESTERN IDAHO
APPROACHING SOUTHEAST IDAHO THIS AFTERNOON AND EVENING. DISTURBANCE
HAS GOOD SUPPORT FOR VIGOROUS STORM DEVELOPMENT...INCLUDING WIND
GUSTS OF 50 TO 60 MPH AND HEAVY RAIN SHOWERS. FAVORED AREAS FOR
HEAVY SHOWERS INCLUDE THE SOUTH CENTRAL AND CARIBOU HIGHLANDS AND
PORTIONS OF THE CENTRAL MOUNTAINS....ALTHOUGH STORM CELLS COULD
EASILY CROSS THE SNAKE PLAIN. DISTURBANCE TRACKS TOWARDS ISLAND PARK
THROUGH ABOUT MIDNIGHT. THURSDAY WILL BE MOSTLY SUNNY DAY. THE NEXT
DISTURBANCE IS POSSIBLY APPROACHING A BIT QUICKER AND ARRIVING LATE
FRIDAY AFTERNOON THROUGH SATURDAY. POPS WERE INCREASE FOR THE
OVERNIGHT HOURS INTO EARLY SATURDAY MORNING AS A RESULT. NO
SIGNIFICANT CHANGES WERE MADE FOR SUNDAY THROUGH TUESDAY AS THIS
AREA REMAINS BETWEEN A TROUGH OF LOW PRESSURE OFF WASHINGTON AND
RIDGING TOWARD FOUR CORNERS AREA WITH SOME HINT OF MONSOON MOISTURE
SLIPING NORTH TO IDAHO. RS

&&

.AVIATION...SHOWERS AND STORMS SHOULD CLEAR EASTERN IDAHO A LITTLE
AFTER MIDNIGHT. UNTIL THEN...EXPECT ACTIVITY THAT COULD PRODUCE
WINDS OVER 50KTS AT TIMES ALONG WITH SMALL HAIL AND HEAVY RAIN. WE
COULD SEE REDUCED VISIBILITY IN RAIN OR BLOWING DUST AND CEILINGS
BRIEFLY DROPPING TO MVFR. TOMORROW WILL BE VFR WITH AFTERNOON WINDS
15-25KTS WITH HIGHER GUSTS.  KEYES

&&

.FIRE WEATHER...RED FLAG WARNINGS WILL REMAIN IN EFFECT AS NUMEROUS
SHOWERS AND THUNDERSTORM CONTINUE TO ROLL ACROSS EASTERN IDAHO. THE
THREAT FOR DOWNBURST WINDS OVER 60MPH HAS INCREASED TODAY BUT SO HAS
THE THREAT OF HAIL AND HEAVY RAIN WHICH COULD IMPACT CREWS OUT ON
ANY FIRES. WE QUICKLY CLEAR OUT OVERNIGHT AND WILL SEE A DRY BUT
BREEZY THURSDAY. WIND GUSTS OF 25-35MPH ARE FORECAST BUT WE SHOULD
NOT SEE RED FLAG CONDITIONS...AT LEAST WIDESPREAD...AS THE HUMIDITY
WILL NOT BE DROPPING THAT LOW. SHOWERS AND STORMS RETURN FOR FRIDAY
AFTERNOON AND THE WEEKEND. WE SHOULD SEE ANOTHER EVENT WITH A MIX OF
WET AND DRY STORMS ESPECIALLY FRIDAY. SATURDAY MAY ACTUALLY BE TOO
CLOUDY TO SPAWN ENOUGH LIGHTNING TO WARRANT RED FLAG WARNINGS...BE
WILL BE MONITORING TO SEE HOW THINGS EVOLVE. KEYES
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR IDZ410-413-425-
427.

&&

In the hours before

Local storm report, Aug 5, 2:58 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
258 PM MDT WED AUG 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     TSTM WND GST     1 SSE BLACKFOOT         43.18N 112.34W
08/05/2015  E55.00 MPH       BINGHAM            ID   TRAINED SPOTTER

            ESTIMATED WIND GUST FROM THE SSW AT 55MPH WITH RAIN

&&

GWICKLUN
Local storm report, Aug 5, 2:59 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
259 PM MDT WED AUG 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     FLASH FLOOD      9 N BLACK PINE          42.15N 112.97W
08/05/2015                   ONEIDA             ID   TRAINED SPOTTER

            SPOTTER REPORTS ESTIMATED A GOOD HALF INCH RAIN FELL
            REALLY QUICKLY A FEW MINUTES AGO.WATER IS RUNNING THROUGH
            THE FILEDS. SOME PEA SIZE HAIL FELL AS WELL.

&&

RSURVICK
Local storm report, Aug 5, 3:06 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
306 PM MDT WED AUG 5 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     HAIL             IDAHO FALLS             43.49N 112.04W
08/05/2015  M0.75 INCH       BONNEVILLE         ID   PUBLIC

            DIME TO PENNY SIZE HAIL REPORTED IN IDAHO
            FALLS VIA OFFICE TWITTER ACCOUNT.

&&

JKEYES
Local storm report, Aug 5, 3:09 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE POCATELLO ID
309 PM MDT WED AUG 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             9 N BLACK PINE          42.15N 112.97W
08/05/2015  E0.25 INCH       ONEIDA             ID   TRAINED SPOTTER

            PEA-SIZE HAIL AND AN ESTIMATED 0.75 INCHES OF RAIN

&&

GWICKLUN
Local storm report, Aug 5, 3:15 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
315 PM MDT WED AUG 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HAIL             6 NNE HOLBROOK          42.26N 112.62W
08/05/2015  E0.25 INCH       ONEIDA             ID   TRAINED SPOTTER

            PEA-SIZE HAIL AND HEAVY RAINFALL. STILL RAINING AT TIME
            OF REPORT.

&&

GWICKLUN
Special weather statement, Aug 5, 3:19 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
319 PM MDT WED AUG 5 2015

IDZ019-052200-
UPPER SNAKE HIGHLANDS ID-
319 PM MDT WED AUG 5 2015

...DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH AFFECTING SOUTHEASTERN
FREMONT...EAST CENTRAL MADISON AND NORTHERN TETON COUNTIES UNTIL 400
PM MDT...

AT 318 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF TETONIA. THIS STORM WAS NEARLY STATIONARY.

DIME SIZE HAIL...HEAVY RAIN AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FELT...TETONIA...GREEN CANYON HOT SPRINGS AND TETONIA RESEARCH
STATION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
SOUTHEASTERN IDAHO.

LAT...LON 4369 11135 4379 11148 4407 11105 4377 11105
TIME...MOT...LOC 2118Z 180DEG 0KT 4379 11133

RS

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:32 PM MDTSpecial Weather StatementPIHCassia43 min
Aug 4, 7:00 PM MDTSpecial Weather StatementPIHBingham45 min
Aug 4, 7:17 PM MDTSpecial Weather StatementPIHPower58 min
Aug 4, 7:44 PM MDTSpecial Weather StatementPIHPower46 min
Aug 4, 8:54 PM MDTSpecial Weather StatementPIHBlaine51 min
Aug 4, 9:44 PM MDTSpecial Weather StatementPIHBlaine46 min
Aug 4, 10:29 PM MDTSpecial Weather StatementPIHButte46 min
Aug 4, 10:36 PM MDTSpecial Weather StatementPIHBingham39 min
Aug 5, 12:38 PM MDTSpecial Weather StatementPIHLincoln, Minidoka37 min
Aug 5, 1:16 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Blaine, Bonneville, Butte, Cassia and 3 more44 min
Aug 5, 1:38 PM MDTSpecial Weather StatementPIHCassia52 min
Aug 5, 1:57 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Blaine, Bonneville, Butte, Caribou and 2 more48 min
Aug 5, 2:25 PM MDTFlash Flood WarningPIHCassia, Oneida3 hr
Aug 5, 2:42 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Bonneville, Butte, Caribou, Clark and 4 more48 min
Aug 5, 2:43 PM MDTSevere Thunderstorm WarningPIHCassia, Oneida, Power47 min
Aug 5, 3:19 PM MDTSpecial Weather StatementPIHTeton41 min
Aug 5, 3:24 PM MDTSevere Thunderstorm WarningPIHBonneville, Clark, Fremont, Jefferson, Madison, Teton51 min
Aug 5, 3:27 PM MDTTornado WarningPIHBonneville, Jefferson, Madison, Teton48 min
Aug 5, 3:39 PM MDTSpecial Weather StatementPIHButte51 min
Aug 5, 4:11 PM MDTSpecial Weather StatementPIHCassia49 min
Aug 5, 4:18 PM MDTSpecial Weather StatementPIHFremont, Teton42 min
Aug 5, 4:27 PM MDTSpecial Weather StatementPIHBear Lake, Franklin48 min
Aug 5, 4:49 PM MDTSpecial Weather StatementPIHOneida41 min
Aug 5, 5:02 PM MDTSpecial Weather StatementPIHCassia43 min
Aug 5, 5:38 PM MDTSpecial Weather StatementPIHBear Lake, Franklin67 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.